Made it through the "holiday" (many t... - Restless Legs Syn...

Restless Legs Syndrome

14,591 members9,286 posts

Made it through the "holiday" (many thanks for your support) - what now?

dontsleepmuch
dontsleepmuch

I am on day 40 of my rehab, first 15 days of a "holiday" from Pram (I hate the term because the experience is really is the torture of sleep deprivation, but I am thankful for the support I received from many of you), 25 days searching for a combination of meds and dosages to replace Pram. I live in the US. I went 16 years on Pram, worked up a dosage of 1.0 mg, roughly four times recommended max, prescribed by my GP who was not aware of augmentation. Wheels came off for me when I went through hip replacement surgery, which interrupted an exercise routine that apparently had kept RLS symptoms somewhat under control. My neurologist first had me try colonodin to help me through the holiday, which just made me sleepy and actually heightened my RLS symptoms. Once I made it through the holiday period, the neurologist first recommended Horizant, but my insurance would not cover, so we moved onto Lyrica (pregabalin), which was covered. We started at 75 mg, worked up to 300 mg over a two week period before it started working for me. Not 100% relief like pre-augmentation Pram (RLS symptoms much diminished, particularly day-time, but night time sleep still a problem), so my neurologist added 0.5 mg of Equip (ropinirole). Right now I am getting three or four hours of sleep at night, never at one time. I am still tired a lot, but at least this is enough sleep to get me functional enough to get back to work. I have several questions. Should I reduce my expectations of how well future meds will control RLS? I see from this blog that many of you have experienced augmentation from Ropinirole. Should I expect same? If yes, how long before I have to go through another "holiday"?

10 Replies
oldestnewest

Ropinerol is just another Dopamine Agonist- do you are likely to augment on that at some time.

If Horizant was too dear, why not try Gabapentin? Same medication- just higher dose. But don't exceed 900 pd. for rls.

Once you augment, you are severely limited in your options. Look at the list of meds on

rlshelp.org

Opiates are probably your next step.

But first look at iron levels, triggers and lifestyle.

Good luck.

Hi, I have been on Ropinrole for over six years now. A couple of years ago I raised the dose after checking with a specialist although It is still well below that which folk with Parkinson's take. I have had Restless legs for many years but it did not become a big problem till about 10 years ago. I had found about Ropinrole several years before I actually asked the doctor to prescribe it. Without it now I would barely sleep at all. I forgot my tablets once when I went away for a weekend. Fortunately I got some after the first sleepless night. Ok 1mg with 2 paracetamol about 5pm. 3mg about 10.30pm with another 2 paracetamol. It wears off after about 6 hours when I wake and take another 1mg. As a result I sleep very well. I am very worried about it ceasing to be effective as I would have to gradually come off it before changing to another medication. Best wishes.

Pam34
Pam34 in reply to Country

Be very very careful not to increase further. Maximum recommended dose for ropinirole these days is 1mg for RLS.

Look out for symptoms becoming more severe or starting earlier in the day. You can not compare it with the dose used for Parkinson’s. I hope you get many more years of relief with it but please read up all you can on augmentation.

Pam

dontsleepmuch
dontsleepmuch in reply to Pam34

Thanks Pam. I am aware that Ropineral is another dopamine agonist, wondering why my neurologist included it in the mix along with Lyrica, as I mentioned to Madlegs1 above. At this point I am trying to manage competing risks. On one hand, I need to start getting enough regular sleep within the next week or so to hold down a job so that I can continue to keep a medical plan. On the other hand, I am not anxious to repeat a meds holiday a second time because of the augmentation effect. My employer generously allowed me time off between Thanksgiving through New Year's Day to go through the meds holiday and the aftermath, so I have another week to figure this out. What other short term options to consider? Should I consider increasing Lyrica dosage with no Ropineral? Do you know what dosage guidelines apply to Lyrica (e.g., typical dosage, maximum recommended dosage for RLS, etc.).

Pam34
Pam34 in reply to dontsleepmuch

Hi

I think we’re talking at cross purposes! My reply was actually to somebody who had replied to you (Country) who is on 5mg of ropinirole - way too high. So the warning was directed to them.

But I can give you my experience. I too augmented on ropinirole, I used 50mg of Tramadol to help with the withdrawal and then stayed on that dose for 18mths until it stopped being effective. I’m now on 150mg of Pregabalin which works about 80% of the time. I’m happy with this. I think the recommended maximum dose is 300mg. Lots of people supplement the dose with a low dose opioid or 50mg of Tramadol. I would be inclined to steer clear of any dopamine drug be it ropinirole or pramipexole.

Hope that clears up the confusion!

dontsleepmuch
dontsleepmuch in reply to Pam34

Pam34, apologies for creating the confusion. And thanks for the advice. I will try substituting Tramadol in for ropinirole tonight.

Pam34
Pam34 in reply to dontsleepmuch

Another thing - you are only 15 days from your last prami. You could still be experiencing withdrawal. It could be a few weeks before things settle down so don’t expect miracles from any regime at the moment. Give it time.

You do not mention opioids - that would almost surely be of immense help.

I agree with Pam34. I experienced withdrawal for at least 4 months. I had to quit all meds cold turkey in 2015. I immediately noticed that my RLS got worse while taking pramipexole fduing 7 years. I have to live very strict since rehab.

Patience is the keyword. Regularity, rest and purity. Stick on to my same daily pattern with running in the morning in accordance with my schedule is rule no. 1. And do not make me nervous or agitated! Wish you success.

Hi dontsleepmuch, I am going through a similar situation with pram. I was taking 14, 0.25mg pills a week. I am far behind you. I will omit my 9th pill on Christmas night (lookout Santa, lol). I will finish Feb.3rd. Right now I'm on 225mg of Lyrica with Tramadol as a backup. Only had to take 1 tram so far, but that was the first night without any pram.

The Lyrica makes me very sleepy and so far I've gained 4lbs since October 23rd. That is what I hate about the Lyrica, Anyone know how to combat the weight gain, besides don't eat. Otherwise it hasn't been bad. I feel a stronger opioid regimentation is in store for me after I'm finished with pram.

Wish I was done with it like you. It's a long journey. Six more pram to get rid of for me. So 6 more on weeks.

Good luck with finding the right combination of pills for you. Keep us posted on how your doing, please. I will be praying for you.

You may also like...